Forum

Injection site med leaking out

Hi All

Hoping someone can re-assure me. I am on Avonex and have been for the last 11 months. For the last two weeks when removing the needle a couple of drops of Avonex has come out of injection site followed by a few spots of blood, the blood I understand and is normal but slightly worried that the Avonex has had a couple of spots leak. Is this normal and no need to worry or should I be seeking guidance from MS Nurse?

Thanks

Tracey

This used to happen to me sometimes what I was on Avonex. I don’t think it is anything to worry about. You could call their Helpline for reassurance, if you were worried.

Alison

x

Do you mean the medication is coming back out? I got the nurse out about that with my rebif and she told me when the needle goes in you should count up to 10 or 15 depending if 10 don't work until you remove the needle

Sorry or do u mean it comes out the needle when u first get it out of the pack? I don't think there is a problem with that as its been happening to me with rebif since I started in 2006 x

Sorry it can be the air bubble in it that pushes it out.

I'm going to assume you're using the Avonex pen (like me). Here is the advice my nurse gave me or I figured out from the advice I read about the pen.

Make sure your leg is relaxed and massaged before you inject, if your muscle is tense it's possible the injection site is too dense to inject the full ammount of fluid, causing it to overflow back out.

My nurse said wait 10 seconds before removing the pen after you inject but 10 seconds is usualy longer than people think it is, since there is no reason you couldn't count to 20, that's what i do. Just hold the pen perfectly still.

After the injection, massage around the leg muscle again to assist with it's dispersal within your leg.

The fluid leaking out isn't nessecarily the drug, the drug is within the fluid, to help it be administered into your body. Under no circumstances should you ever attempt to administer a second dose if you think you didn't put enough in, just accept it and wait until next week.

Also bear in mind, depending on where on your thigh you inject yourself, your leg has a natural curve, if you inject below the curve (you can) then gravity will likely cause more blood or fluid to leak out simply due to the angle of the hole. If you inject above the curve, you likely will bleed very little since gravity is working for you by having the hole above.

Ideally, you should be injecting in 4 locations in a noted rotation, 1 left back thigh, 1 right back thigh, 1 left middle thigh, 1 right middle thigh, per month. I avoid the knee area altogether since there is less muscle there and it has to be the big thigh muscle to absorb the drug.

 

Thank you for all for your remarks. I have the pre-filled syringe as the auto injector pen not on my dr's list to prescribe. I have managed to get hold of the slightly smaller needles as the ones that come with it were too long for my muscles and I found it very uncomfortable.

Tracey

Hi tracey,

I don't understand why it's not on your doctors list (GP?), I suppose it depends how close you live to a private hospital, mine is delivered monthly by Bupa (although I am nhs). I was never prescribed by my GP, it was organised by my ms nurse and presumably my neurologist. Have you tried asking your ms nurse about getting it? The Avonex pen is really easy and has a very small needle, about an inch long max. Obviously you're used to self injecting but you could argue it's difficult to do and the pen would make it easier for you.

I dont live in mainland UK I live in Channel Islands and although all avonex meds on white list it doesnt appear on my dr's options when doing my prescription. 

I would like to try the pen as then you wouldnt have the thing of actually seeing the needle go in and you being the one to determine the rate and pressure.

Thanks to all who have posted so lucky to have people kind enough to reply to my post.

Tracey

Ah fair enough, letdown and your're welcome!

-x-